Tornadoes · United States · Iowa · 2014
EF0 tornado, Spencer, Iowa, June 19, 2014
This EF0 tornado ran 0.1 miles across Clay County on June 19, 2014, touching down at 1:30 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 19, 2014
- Touchdown
- 1:30 PM CDT (18:30 UTC)
- Lifted
- 1:31 PM CDT (18:31 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Clay County
- Touchdown point
- 43.150, -95.150
- Lift-off point
- 43.150, -95.147
- Record number
- 1406191230-01
What the Weather Service recorded
A thunderstorm produced a brief tornado on the southeast side of Spencer in northwest Iowa. The tornado caused no reported damage.
A brief tornado caused no reported damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
2 minutes of warning. NWS FSD issued a tornado warning for this county at 18:28 UTC, 2 minutes before the tornado touched down, in force until 18:44 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:49 UTC | 01:52 UTC | Flood Warning | FSD |
| 18:28 UTC | 18:44 UTC | Tornado Warning | FSD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:28 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Jun 19, 12:41 PM CDT, 49 minutes earlier.
Area forecast discussion, Jun 19, 12:41 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1241 PM CDT THU JUN 19 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 423 AM CDT THU JUN 19 2014 ACTIVE FIRST 12 HOURS TO THE FORECAST. STRONG JET STREAK AND UPPER WAVE MOVING ACROSS WESTERN NEBRASKA AND EXPECTED TO MOVE NORTHEAST INTO SD. LARGE AREA OF CONVECTION HAS DEVELOPED ACROSS NEBRASKA AND MOVED INTO SOUTHERN SD AS OF 08Z. EXPECT THIS WARM ADVECTION BAND TO CONTINUE TOWARD HIGHWAY 14 BETWEEN THE JAMES RIVER AND HWY 59. THIS CONVECTION WILL BRING A LOW-END SEVERE THREAT THROUGH SUNRISE AND ALSO BRIEF HEAVY RAIN OF UP TO AN INCH. FARTHER WEST RAIN AND EMBEDDED CONVECTION WILL MOVE NORTH WEST OF THE JAMES RIVER. THE EXPECTATION IS THAT THIS AREA OF PRECIPITATION WILL ROTATE OUT OF THE AREA BY MID MORNING. THIS WILL LEAVE A MARGINALLY UNSTABLE ATMOSPHERE EAST OF THE JAMES RIVER. AS THE STRONG FORCING FOR ASCENT ASSOCIATED WITH THE UPPER WAVE AND JET STREAK PROGRESSES EAST...EXPECT CONVECTION TO REDEVELOP. BECAUSE THE INSTABILITY IS SOMEWHAT LIMITED...ESPECIALLY PRIOR TO 21Z...EXPECT CONVECTION TO BE MORE SCATTERED INTO EARLY AFTERNOON. HOWEVER...WITH A FEW BREAKS OF SUN AND WARMING TEMPERATURES INTO THE LOW 80S AND DEW POINTS IN THE LOWER 70S...EXPECT THUNDERSTORMS TO BECOME MORE WIDESPREAD EAST OF INTERSTATE 29 BY MID AFTERNOON AND MOVE THROUGH MUCH OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. CAPES WILL BE MUCH LESS THAN THE LAST FEW DAYS...BETWEEN 1000 AND 1500 J/KG...WITH BULK SHEAR AROUND 20 KTS INSTEAD OF THE 40 KTS SEEN THE LAST FEW DAYS. AS A RESULT THE SEVERE RISK IS MUCH LOWER WITH ONLY A LOW RISK OF HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 60 MPH EAST OF I29. RAINFALL AMOUNTS WILL AVERAGE AROUND A HALF INCH EAST OF HIGHWAY 59...BUT LOCAL AMOUNTS COULD EXCEED AN INCH. THIS MOST LIKELY IN SW MN AND NW IA BUT COULD BE AN ISOLATED LOCATION THAT SEES THESE AMOUNTS WEST OF I29 WITH MORNING AND EARLY AFTERNOON CONVECTION. ONCE THE STORMS MOVE EAST BY MID EVENING...SKIES SHOULD CLEAR OUT FOR THE REMAINDER OF THE NIGHT WITH DEW POINTS FALLING INTO THE 50S TO LOWER 60S. HIGHS TODAY WILL NOT RISE TOO MUCH WITH A LOT OF CLOUDS. THE EXCEPTION WILL BE ALONG AND WEST OF THE JAMES RIVER WHERE PARTLY CLOUDY SKIES ARE EXPECTED DURING THE AFTERNOON. HIGHS WILL RANGE FROM THE UPPER 70S IN THE BIG SIOUX VALLEY TO THE MID 80S IN SOUTH CENTRAL SOUTH DAKOTA. LOWS OVERNIGHT WILL BE IN THE UPPER 50S TO LOWER 60S WITH LIGHT WESTERLY WINDS. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 423 AM CDT THU JUN 19 2014 FRIDAY WILL PROBABLY BE THE MOST QUIET DAY IN THE SHORTER TERM... AND A CHANCE TO RECOVER A BIT FROM THE DELUGE MUCH OF THE AREA HAS EXPERIENCED RECENTLY. CLOSED UPPER CIRCULATION PULLING AWAY TO THE NORTH...WITH HEIGHTS EXPECTED TO BUILD THROUGH THE DAY AND SHOULD HAVE PLENTY OF SOLAR INPUT DURING THE DAY. A WEAK TROUGH WILL ADVANCE INTO THE NORTHWESTERN CWA BY EVENING... AND LIKELY TO GET A WEAK BAND OF CONVERGENCE ALONG THIS FEATURE...AND PERHAPS JUST ENOUGH MOISTURE TO GET AN ISOLATED THUNDERSTORM NEAR THIS BOUNDARY IN THE VERY LATE AFTERNOON. TEMPS FAIRLY WARM ON THE MAJORITY/MEAN...WHICH WOULD FAVOR MIXING TO THE MID 80S EAST TO LOWER 90S WEST...AND ONLY TEMPERED A BIT FOR THE WET GROUND AND SOMEWHAT WEAKER FLOW. LOW LEVEL JET EXPECTED TO INCREASE ON FRIDAY NIGHT AS A WEAK DISTURBANCE PUSHES ALONG THE LARGELY ZONAL MID LEVEL FLOW. WILL JUST START TO GET RETURN OF SOME STEEPER MID LEVEL LAPSE RATE DURING THE NIGHT...GRADUALLY INCREASING INSTABILITY AS MOISTURE STARTS TO WORK IN WITH LOW LEVEL JET THROUGH THE HIGHER PLAINS. HAVE NUDGED POPS SOMEWHAT HIGHER THROUGH THE SOUTHERN CWA ALONG THE NOSE OF WARMING TEMPS ALOFT WITH LEADING PUSH OF MOISTURE RETURN. DIABATICALLY REINFORCED BOUNDARY MAY END UP LAYING OUT NEAR THE MISSOURI RIVER VALLEY...LEAVING SATURDAY WITH A WIDE RANGING TEMPERATURE POTENTIAL...MUCH DEPENDING ON THE DEGREE OF CONVECTION GOING INTO THE DAY. FOR NOW HAVE ONLY SCATTERED/CHANCE LEVEL THOUGHTS. WILL HAVE TO KEEP EYE ON SEVERE POTENTIAL. WIND FIELDS/SHEAR REMAIN SOMEWHAT WEAKER...BUT SOME ENHANCEMENTS TO SHEAR NEAR BOUNDARIES AND THE MUCH STRONGER POTENTIAL INSTABILITY WILL KEEP THE DOOR OPEN FOR A COUPLE OF SEVERE WEATHER MODES...AND SLIGHT RISK SEEMS JUSTIFIED. SOUNDINGS ON GFS/NAM ALSO EXHIBIT TENDENCY TO FAVOR LEFT MOVERS IF CAN GET TO SUPERCELLULAR MODE. STRONGEST PRECIPITATION THREAT APPEARS TO BE SATURDAY NIGHT AS STRONGER WAVE WORKS ACROSS AREA WITH COLD FRONT PUSHING THROUGH MOST OF THE CWA BY MORNING. FOR THE EXTENDED RANGE /SUNDAY THROUGH WEDNESDAY/ DID NOT MAKE ANY SIGNIFICANT ALTERATIONS TO THE FORECAST DUE TO ONGOING THUNDER AND HYDROLOGIC CONCERNS. GET INTO A MORE ZONAL PATTERN WITH AREA SITUATION ON THE SOUTHERN EDGE OF STRONGER WESTERLIES. MODELS TRYING TO AMPLIFY RANDOM WAVES SLIDING ALONG THE PATTERN... WHICH DOES PRODUCE SOME INHERENT TIMING DIFFERENCES TO QUICKER MOVING PRECIPITATION THREATS. BOUNDARY DOES SHOW A CERTAINLY OF EVENTUALLY SAGGING SOUTHWARD ENOUGH TO INCREASE STABILITY AND WORK COOLER AIR SOUTHWARD...BUT QUESTIONS ON EXACTLY WHEN REMAIN. COULD SEE IT BEING A BIT WARMER AT LEAST EARLY IN THE WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1241 PM CDT THU JUN 19 2014 GENERAL CEILINGS 1-3K FEET NORTHEAST OF A HON/FSD/SLB LINE WILL BECOME VFR CEILINGS OR SCATTERED CLOUDS BY 21Z...EXCEPT BY 20/00Z IN SOUTHWEST MN. GENERALLY VFR TO THE SOUTHWEST OF THIS LINE AND OVER THE AREA AFTER 20/00Z. SCT TSRA IN SOUTHWEST MN...NORTHWEST IA...AND IN SD NORTH OF INTERSTATE 90 WITH BRIEF AND LOCAL LOWERING TO VISIBILITIES 3-5SM. TSRA WILL END BY 20/02Z. LOCAL 3-5SM/BR 20/08Z-14Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SCHUMACHER LONG TERM...CHAPMAN AVIATION...
Hazardous weather outlook, Jun 19, 12:05 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1205 PM CDT THU JUN 19 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-201515- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK- 1024 AM CDT THU JUN 19 2014 .DAY ONE...TODAY AND TONIGHT THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND BECOME MORE WIDESPREAD...WITH THE THREAT OF HAIL TO HALF DOLLAR SIZE AND WIND GUSTS TO AROUND 60 MPH. ADDITIONAL RAINFALL AMOUNTS SHOULD AVERAGE A THIRD TO A HALF INCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS DEVELOPING ON SATURDAY AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 1 PM AND 7 PM CDT TODAY. NEZ013-014-SDZ038>040-050-052>071-201515- DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN- MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON- CLAY-UNION- 1014 AM CDT THU JUN 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON MAINLY NORTH OF INTERSTATE 90..BUT ALSO EAST OF THE JAMES RIVER IN AREAS SOUTH OF INTERSTATE 90. A STORM OR TWO COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. CONSIDERABLE RIVER AND STREAM FLOODING WILL CONTINUE OVER THE LOWER BIG SIOUX RIVER...AT A FEW PLACES IN SOUTHWEST MINNESOTA...AND ACROSS NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS DEVELOPING ON SATURDAY AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WINDS TO 65 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
In the hours before
Local storm report, Jun 19, 8:00 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 AM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD COTTONWOOD 44.61N 95.67W
06/19/2014 LYON MN LAW ENFORCEMENT
ONCOING WIDESPREAD STREET FLOODING IN COTTONWOOD WITH
SANDBAGGING EFFORTS CONTINUING. NEARBY COUNTY ROADS ALSO
FLOODED.
&&The radar
The Sioux Falls radar (KFSD), 137 km away, was scanning. The volume nearest the touchdown began at 18:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:30 UTC | TORNADO | Spencer | Clay, IA | BRIEF TORNADO TOUCHDOWN ON THE SOUTHEAST SIDE OF TOWN |
| 18:31 UTC | TSTM WND GST 50 | 5 W Terril | Dickinson, IA | |
| 20:20 UTC | FLASH FLOOD | 4 Ese Ruthven | Palo Alto, IA | WATER FLOWING OVER 280TH AVENUE DUE TO THE CREEK OUT OF ITS BANKS. TIME ESTIMATED |
| 20:25 UTC | FLASH FLOOD | 2 Nne Ruthven | Palo Alto, IA | WATER OVER 340TH AVENUE AT THE CONFLUENCE OF TWO SMALL CREEKS JUST NORTH OF RUTHVEN. TIME ESTIMATED. |
| 20:30 UTC | FLASH FLOOD | 2 N Emmetsburg | Palo Alto, IA | WATER FLOWING OVER 460TH AVENUE. |
| 20:30 UTC | FLASH FLOOD | 4 E Graettinger | Palo Alto, IA | WATER OVER THE INTERSECTION OF 280TH STREET AND 460TH AVENUE DUE TO THE JACK CREEK. TIME ESTIMATED |
| 20:42 UTC | FLASH FLOOD | Wallingford | Emmet, IA | HIGHWAY 4 IS CLOSED. WALLINGFORD IS FLOODED. RESIDENTS ARE BEING EVACUATED. |
| 21:30 UTC | HEAVY RAIN 2.41 | Graettinger | Palo Alto, IA | 2.41 INCHES IN 2 HOURS...BETWEEN 230 PM AND 430 PM CDT. HEAVY RAIN DURATION 2 HOURS OBSERVER LOCATION GRAETTINGER |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 19, 2014
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 19 | 1:05 PM MDT | EF0 | Meade, SD | 0.1 | 10 | |||
| June 19 | 1:45 PM MDT | EF0 | Meade, SD | 0.1 | 10 | |||
| June 19 | 2:03 PM MDT | EF0 | Haakon, SD | 0.1 | 10 | |||
| June 19 | 3:04 PM CDT | EF1 | Delaware, IA | 15.7 | 75 | $50,000 | ||
| June 19 | 4:00 PM CDT | EF0 | Swift, MN | 0.9 | 10 | |||
| June 19 | 4:13 PM CDT | EF0 | Swift, MN | 4.4 | 20 | |||
| June 19 | 4:16 PM CDT | EF0 | Douglas, MN | 3.6 | 10 | |||
| June 19 | 4:32 PM CDT | EF0 | Swift, MN | 0.7 | 10 | $5,000 | ||
| June 19 | 4:37 PM CDT | EF0 | Chippewa, MN | 1.0 | 10 | |||
| June 19 | 4:45 PM CDT | EF0 | Chippewa, MN | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.